While it’s only natural to want to reach for the medicine bottle when your little one is poorly, a top paediatrician has warned parents against over using Calpol and similar over-the-counter meds.

Excessive or ‘permissive’ use of paracetamol-based medicines has been linked to asthma and may damage the liver, kidneys, and heart

Professor Alastair Sutcliffe, a specialist in general paediatrics at University College London, said we could wrongly be giving children paracetamol to treat mild fevers.

Increased risk

Speaking to The Sunday Times, he said: “Parents are using paracetamol too permissively. They seem to fear fever as an illness, per se, which it is not.

“There is evidence that the excess usage of paracetamol is associated with increased rates of asthma, increased rates of liver damage, but less widely known, kidney and heart damage.”

Back by the Royal College of Paediatrics and Child Health (RCPCH) and the Royal Pharmaceutical Society (RPS), Sutcliffe suggested that parents “needed to be better educated” when it comes to knowing when to use paracetamol-based medicines.

Treating mild illnesses

According to NHS advice, paracetamol should be used to ease mild to moderate pain, such as toothaches or headaches, or to control a high fever.

Fevers are very common in young children and a mild fever is regarded as being anything around 37.5C to about 38C.

Where a child has a mild fever but no other signs of illness and seems otherwise well, parents are advised to avoid using drugs such as Calpol.

If you do give paracetamol or ibuprofen to your child, make sure any other caregivers – like childminders or grandparent – are aware of when you administered it so that they accidentally give them too much.

health